DAH is the result of the accumulation of intra-alveolar red blood cells originating from the alveolar capillaries [1
]. Generally, DAH may develop in several pathologic conditions, including various vasculitis, autoimmune diseases, acute post-streptococcal glomerulonephritis, and potentially any pneumorenal syndrome. Uncommonly, drugs, such as inhaled cocaine, diphenyl-hydantoin, sirolimus, leflunomide, and everolimus, can also lead to DAH [6
Warfarin (Coumadin) is a frequently prescribed oral anticoagulant inhibiting vitamin K utilization by the liver cells. Systemic bleeding events can occur in any organ or tissue, including the brain, and gastrointestinal or genitourinary tracts. However, the rate of alveolar hemorrhage in patients taking anticoagulant therapy is low and forms a minor part of bleeding complications [7
]. DAH is a rare complication of warfarin therapy. DAH occurs rarely with high dose taken by children and young adults for suicide [10
]. Since the first case of DAH caused by warfarin intoxication reported by Brown et al.
] in 1965, few other reports have been described in the literature [12
]. Warfarin-induced DAH is usually severe and can be lethal [4
]. In the future, the incidence of anticoagulants-induced DAH may increase because of the growth of elderly population, who need anticoagulants due to conditions, such as atrial fibrillation, cardiovascular diseases, and valvular heart diseases. Furthermore, the new anticoagulants, such as abciximab and epifibatide, are more potent, and DAH induced by these drugs has recently been recently reported [13
Our patient had abruptly increased INR, PT and aPTT. Although we investigated other concomitant drugs, trauma, or infections, we could not find the etiology of the suddenly prolonged anticoagulation. We did not examine the genetic polymorphisms of cytochrome P-450 enzyme 2C9 (CYP2C9) and vitamin K epoxide reductase complex 1 (VKORC1), which can affect the management of warfarin therapy. CYP2C9 is a key enzyme in the hepatic metabolism of warfarin. On the other hand, VKORC1 has a role in maintaining sufficient vitamin K levels when dietary vitamin K is limited, and the VKORC1 homozygous mutation affects the high response to warfarin [15
We would highlight two points from this case. Firstly, it is very important to confirm an early diagnosis in clinically suspected patients with DAH, because it can be lethal due to anemia and respiratory failure. BAL is the gold standard for the diagnosis, and progressively hemorrhagic BAL finding in serial samples or positive iron studies of BAL will confirm the diagnosis [1
]. However, a careful approach is needed because bronchoscopy itself can cause massive pulmonary bleeding. Secondly, as DAH complicating warfarin therapy is associated with a high mortality rate, prompt therapy should be initiated. A cornerstone of the treatment was reversal of the anticoagulation. It is life-saving to reverse anticoagulation by giving vitamin K and fresh frozen plasma early. The other principle of treatment is to maintain the patient’s oxygenation through aggressive treatment, via mechanical ventilation or ECMO when needed. We decided to start ECMO as a bridge-to-recovery or rescue therapy to maintain oxygenation, and ECMO was instrumental in saving patient’s life. To our knowledge, there are no previous reports of ECMO applied to patients with warfarin-induced DAH.
ECMO is an extracorporeal circuit that directly oxygenates the red blood cells and removes carbon dioxide from the blood. In patients with respiratory failure, while the results of the previous clinical trials did not show any survival benefit using ECMO or extracorporeal carbon dioxide removal [16
], the recent CESAR study (Conventional Ventilation or ECMO for Severe Adult Respiratory Failure) using modern ECMO technology reported favorable outcomes [18
]. Nowadays, ECMO is considered a bridge-to-recovery therapy in patients with profound gas-exchange abnormalities despite mechanical ventilation. As results of clinical studies and experiences were accumulating the indications for ECMO application have been increased.
During ECMO, there is continuous contact between the circulating blood and the foreign surface of the circuit [19
]. The hemostatic balance is shifted to hypercoagulability with patients and extracorporeal circuits and components at risk for thrombosis. In order to regain the loss of hemostatic balance and prevent thrombosis, administration of antithrombotic drug, such as heparin, is necessary [20
]. Unfortunately, the use of heparin can result in bleeding in the systemic circulation and despite its use, clotting in the extracorporeal circuit. The bleeding and thrombosis that occur regularly during the course of ECMO can ultimately result in significant clinical complications. Surgical site bleeding, the most common source of bleeding, is reported in 6-32% of ECMO patients with the highest incidence occurring in patients who have had recent cardiac surgery [21
]. Intracranial hemorrhage, the most potentially devastating bleeding complication occurs in 3-6% of patients. Hypoxemia, acidosis, and cardiovascular instability prior to initiation of ECMO, and coagulopathy all increase the risk for intracranial hemorrhage [22
]. Many unanswered questions exist concerning therapies to maintain the hemostatic balance during ECMO, including the optimal combination, duration and dosage of antithrombotic agents needed to limit bleeding and thrombotic complications.
Our practice is to use venovenous type ECMO for adult patients with respiratory failure. An echocardiogram prior to ECMO should be performed to confirm ventricular function is preserved. Heparin is infused to maintain an activated clotting time (ACT) of 140–160 seconds for venovenous ECMO and 180–210 seconds for venoarterial ECMO. We do not use any anticoagulants with our patient because heparin should promote the alveolar hemorrhage, and the thrombotic complications would be less serious venovenous ECMO than in venoarterial ECMO. Otherwise, venovenous ECMO can lead to significant alveolar hemorrhage or worsening of pre-existing alveolar hemorrhage. This could be related to ECMO flow directly into the right heart and pulmonary artery with shear forces disrupting the capillary bed, and observed by pulmonary arterial cannulation. If hypoxemia could not be improved and right heart failure aggravated despite venovenous ECMO, additional cannulation for venous drainage should be performed or conversion to venoarterial ECMO should be mandatory.
In practice, patients undergoing ECMO generally are subjected to early tracheostomy because of the need for prolonged management of underlying lung diseases. However, we did not perform tracheostomy, considering the high reversibility of DAH, and the patient had a favorable outcome. In patients with ECMO, tracheostomy should be selectively performed after considering the rapid reversibility of the underlying lung disease.